Hail, Bowman
- When
- August 7, 9:40 PM MST to 9:46 PM MST
- Where
- Bowman County, 6.39 mi WNW of Haley
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 45.990, -103.250
Severe hail damaged two vehicles and one camper.
A cold pool which developed over southwest North Dakota ahead of severe convection in southeast Montana supported the eastward progression of thunderstorms into portions of far southwestern North Dakota during the late evening hours of August 7th. One report of severe hail was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A cold pool which developed over southwest North Dakota ahead of severe convection in southeast Montana supported the eastward progression of thunderstorms into portions of far southwestern North Dakota during the late evening hours of August 7th. One report of severe hail was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 7, 6:08 PM MST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 808 PM CDT FRI AUG 7 2009 .UPDATE...THE 00Z SOUNDING FOR BISMARCK IS CAPPED BUT CONDITIONALLY UNSTABLE WITH 1567 J/KG CAPE. THUNDERSTORMS HAVE KICKED OFF IN WESTERN SOUTH DAKOTA...WYOMING...AND SOUTHEASTERN MONTANA. THE STORMS IN MONTANA HAVE BEEN MOVING NORTH...BUT DEVELOPING EAST...WHILE THE STORMS IN SOUTH DAKOTA HAVE BEEN MOVING NORTHEAST. THERE ARE ALSO WEAK SHOWERS/TSHOWERS IN NORTHEAST MONTANA MOVING EAST. CONSIDERING THAT THE ATMOSPHERE OVER THE FORECAST AREA WILL REMAIN CONDITIONALLY UNSTABLE THROUGH THE NIGHT...AND THE THUNDERSTORMS WILL LIKELY ADVECT INTO THE AREA ON THE NOSE OF AN UPPER LEVEL JET. WILL KEEP POPS HIGH AND WORDING IN THE CHANCE TO LIKELY CATEGORY. WILL ALSO MENTION POSSIBILITY OF SEVERE ACROSS THE SOUTH WHERE THE CAPE IS HIGHEST. && .PREV DISCUSSION... /ISSUED 209 PM CDT FRI AUG 7 2009/ SYNOPSIS... LARGE UPPER LEVEL LOW/TROUGH RESIDING OVER THE ROCKIES IS PROVIDING SOUTHWEST FLOW OVER NORTH DAKOTA...WHILE THE ASSOCIATED SURFACE LOW IS CURRENTLY MOVING EASTWARD ACROSS SOUTH DAKOTA. AN AREA OF THUNDERSTORMS IS EXITING THE FORECAST AREA TO THE EAST. HOWEVER...THE ENTIRE STATE STILL REMAINS UNDER SIGNIFICANT CLOUD COVER WHICH IS KEEPING TEMPERATURES WELL BELOW CONVECTIVE REQUIREMENTS. SHORT TERM...FRIDAY THROUGH MONDAY NIGHT... THE MAIN FORECAST CONCERN REVOLVES AROUND SEVERE WEATHER POTENTIAL FOR TODAY AND SATURDAY. A LARGE UPPER LEVEL LOW OVER THE NORTHERN ROCKIES IS FORECAST TO BECOME NEGATIVELY TILTED THIS EVENING AS IT CONTINUES TO EJECT A SERIES OF MIDDLE LEVEL IMPULSES INTO THE NORTHERN PLAINS/NORTHERN HIGH PLAINS. CURRENT WATER VAPOR IMAGERY INDICATES MIDDLE LEVEL DRYING NOSING INTO SOUTHWESTERN NORTH DAKOTA. THIS MARKS THE ADVECTION OF PREVIOUSLY ADVERTISED DRY SLOT/ELEVATED MIXED LAYER THAT SHOULD CAUSE SUFFICIENT SUBSIDENCE TO CLEAR OUT LOW-LEVEL STRATUS PRESENT OVER MUCH OF NORTH DAKOTA THIS MORNING/EARLY AFTERNOON. THAT SAID...TIMING OF THE CLEARING REMAINS A SOURCE OF UNCERTAINTY. ONCE-AND IF-SOLAR INPUT INCREASES...THERE SHOULD BE LITTLE PROBLEM RELEASING THE 3000 J/KG MLCAPE THAT IS FORECAST OVER SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. 40 TO 45 KTS OF 0-6 KM SHEAR...MOSTLY UNIDIRECTIONAL... SHOULD SUPPORT SOME SUPERCELLS CAPABLE OF VERY LARGE HAIL...WINDS IN EXCESS OF 60 MPH...AND ISOLATED TORNADOES. WHILE LOW LCLS ARE PRESENT OVER MOST OF THE STATE...THE BEST THREAT FOR TORNADOES APPEARS TO BE ALONG AND JUST EAST OF THE INVERTED TROUGH EXTENDING NORTHWARD OUT OF THE NORTHWESTERN SOUTH DAKOTA LEE LOW. THIS IS DUE TO BACKED - EASTERLY- WINDS IN THE LOWEST 1 KM...WHICH WILL BROADEN LOW- LEVEL HODOGRAPHS. AS CONVECTION MOVES EASTWARD THINGS SHOULD RAPIDLY EVOLVE INTO AN EASTWARD-MOVING QUASI LINEAR CONVECTIVE SYSTEM...WITH A FEW ISOLATED PRE-SQUALL LINE STORMS POSSIBLE. THE TORNADO THREAT SHOULD DIMINISH GREATLY BY SUNSET...BUT THE LINEAR STRUCTURE SHOULD ALLOW FOR ORGANIZED COLD POOL DEVELOPMENT AND INCREASED WIND THREAT AS LONG AS STABLE LOW-LEVEL LAPSE RATES CURRENTLY OVER NORTH DAKOTA ARE SUFFICIENTLY MODIFIED BY HEATING BEFORE ONSET OF PRECIPITATION. VERY HEAVY RAIN WILL BE LIKELY WITH STORMS...SO FLASH FLOODING MAY BECOME A PROBLEM IF ANY AREAS OF TRAINING DEVELOP. SATURDAY...THE NEG TILT TROUGH BEGINS TO LIFT OUT OF THE STATE...LENDING UPPER LEVEL SUPPORT FOR MORE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE FORECAST AREA. MOST OF THE SURFACE SUPPORT LOOKS TO STAY ALONG THE SOUTHERN TIER OF COUNTIES...BUT EVEN THESE ARE LOOKING RATHER WEAK. WHILE CAPE IS EXPECTED TO BE BETWEEN 500-1500J/KG...THE 12 UTC GFS/NAM ARE INITIALLY PLACING A LARGE CAP IN THE SAME AREA. AS THE ENERGY MOVES EAST INTO THE EVENING HOURS... THE CAP DIMINISHES QUICKLY...SO WILL EXPECT MOST CONVECTIVE ACTIVITY TO REMAIN IN THE SOUTHCENTRAL TO SOUTHEASTERN COUNTIES. SHEAR PROFILES LOOK RATHER WEAK AS WELL...SO SEVERE WEATHER SHOULD BE LIMITED. OTHERWISE...EXPECT SHOWERS TO BE LIKELY OVER THE REST OF THE STATE THROUGH MIDDAY SUNDAY. SUNDAY AFTERNOON SHOULD SEE THE END OF WIDESPREAD RAIN CHANCES AS RIDGING SETS UP BEHIND THE EXITING SYSTEM...CAUSING CLEAR SKIES AND MORE SEASONAL TEMPERATURES. A FRONT IS EXPECTED TO MOVE THROUGH THE STATE MONDAY NIGHT...BUT IT LOOKS TO BE A DRY AND WEAK SYSTEM WITH VERY LITTLE IMPACT ON THE AREA. LONG TERM...TUESDAY THROUGH FRIDAY... AN UPPER LEVEL RIDGE WILL BUILD ACROSS CENTRAL NORTH AMERICA THROUGH THE EXTENDED PERIOD...WITH THE TOP OF THE RIDGE DEPICTED OVER THE NORTHERN CONUS AREA. THE MAIN STORM TRACK SHOULD REMAIN OFF TO OUR NORTH KEEPING THINGS MAINLY DRY ACROSS THE NORTHERN PLAINS REGION. HOWEVER...LONG RANGE GUIDANCE DOES INDICATE THE RIDGE GRADUALLY BREAKING DOWN TOWARDS THE END OF THE WEEK (THU & FRI) WHICH MAY BRING INCREASED CHANCES FOR PRECIPITATION TO THE LOCAL AREA. FOR NOW WILL MAINTAIN A DRY FORECAST AND MONITOR MODEL TRENDS OVER THE NEXT DAY OR TWO. WITH THE RIDGE COMES WARMER WEATHER...WITH FORECAST HIGHS AND LOWS CLOSE TO AND POSSIBLY EXCEEDING SEASONAL AVERAGES. AVIATION... EXTENSIVE AREA OF LOW LEVEL MVFR-IFR STRATUS REMAINS OVER MUCH OF WEST AND CENTRAL NORTH DAKOTA THIS EARLY FRIDAY AFTERNOON WITH A FEW CLEARING PATCHES NEAR THE JAMES RIVER VALLEY AND PORTIONS OF WESTERN ND. THIS TREND IS EXPECTED TO CONTINUE...HOWEVER MORE THAN A FEW LOCATIONS WILL REMAIN UNDER LOW CLOUDS THROUGH THE AFTERNOON AND THEN INTO TONIGHT AS LOW CLOUDS REDEVELOP OVER MUCH OF THE SAME AREA ALONG WITH VCFG. IN ADDITION...AN APPROACHING MAJOR STORM SYSTEM WILL BRING GOOD CHANCES FOR THUNDERSTORMS...SOME STRONG TO SEVERE...TO THE LOCAL AREA LATER THIS AFTERNOON AND THROUGH MUCH OF SATURDAY. HYDROLOGY... SCATTERED TO WIDESPREAD SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWESTERN NORTH DAKOTA BY EARLY EVENING AND THEN WILL PROGRESS EAST ACROSS CENTRAL NORTH DAKOTA THROUGH THE OVERNIGHT HOURS. THE ATMOSPHERE IN WHICH THESE STORMS DEVELOP WILL ALLOW THEM TO BE EFFICIENT RAINFALL PRODUCERS. MODEL SOUNDINGS INDICATE DEEP/WARM CLOUD DEPTHS...ALONG WITH PRECIPITABLE WATER VALUES AND K-INDICES OVER 1.5 INCHES AND 38...RESPECTFULLY. THEREFORE...TORRENTIAL DOWNPOURS ARE A GOOD POSSIBILITY WITH THESE STORMS. THIS COULD LEAD TO MINOR OVERLAND FLOODING. IN SPITE OF THIS...THE 20 TO 30 MPH EAST NORTHEASTWARD MOVEMENT OF THESE STORMS WILL LIKELY LIMIT EXTREME RAINFALL AMOUNTS OVER A GIVEN AREA. HOWEVER...IF THE CELLS BEGIN TO TRAIN...MORE PRONOUNCED FLOODING MAY BECOME AN ISSUE OVER ISOLATED AREAS OF THE REGION. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 518 AM CDT FRI AUG 7 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 518 AM CDT FRI AUG 7 2009 /418 AM MDT FRI AUG 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. JV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1010 PM CDT FRI AUG 7 2009 NDZ031-040-043-080415- BOWMAN-GOLDEN VALLEY-SLOPE- 910 PM MDT FRI AUG 7 2009 ...SPECIAL WEATHER STATEMENT... AT 1006 PM CDT...906 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 45 MILES WEST OF BOWMAN TO 47 MILES SOUTHWEST OF BOWMAN...MOVING NORTHEAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... MARMARTH BY 955 PM MDT... RHAME BY 1015 PM MDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. IF YOU HEAR THUNDER OR SEE LIGHTNING...REMAIN INDOORS. PJA
The Bismarck radar (KBIS), 210 km away, was scanning. The volume nearest the first event began at 04:40 UTC.
1 hail. Local standard time, as filed.
Severe hail damaged two vehicles and one camper.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187946.